Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 271, NWS Dodge City, KS

September 14, 2025Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 14, 2025, 7:25 PM CDT for Trego County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2025, 7:25 PM CDT (00:25 UTC)
Expired
Sep 14, 2025, 8:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:27 PM CDTHAIL 13 W Wakeeney, KSTrego county EM reported quarter sized hail 3 W of Wakeeney.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KDDC 150025
SVRDDC
KSC195-150115-
/O.NEW.KDDC.SV.W.0271.250915T0025Z-250915T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
725 PM CDT Sun Sep 14 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trego County in west central Kansas...

* Until 815 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located 4 miles 
  west of Wakeeney, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wakeeney around 730 PM CDT.

Other locations in the path of this severe thunderstorm include
Ogallah.

This new warning replaces the previous warning for northern Trego 
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9996 3905 9996 3913 9960 3889 9960
TIME...MOT...LOC 0024Z 263DEG 16KT 3901 9991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
2 follow-up statements
692 
WWUS53 KDDC 150047
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
747 PM CDT Sun Sep 14 2025

KSC195-150115-
/O.CON.KDDC.SV.W.0271.000000T0000Z-250915T0115Z/
Trego KS-
747 PM CDT Sun Sep 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN TREGO COUNTY...

At 747 PM CDT, a severe thunderstorm was located near Wakeeney,
moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9986 3904 9986 3909 9960 3892 9960
TIME...MOT...LOC 0047Z 266DEG 14KT 3900 9983 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

UMSCHEID
037 
WWUS53 KDDC 150107
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
807 PM CDT Sun Sep 14 2025

KSC195-150117-
/O.EXP.KDDC.SV.W.0271.000000T0000Z-250915T0115Z/
Trego KS-
807 PM CDT Sun Sep 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO COUNTY WILL
EXPIRE AT 815 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

&&

LAT...LON 3896 9986 3904 9986 3909 9960 3892 9960
TIME...MOT...LOC 0107Z 263DEG 16KT 3901 9972 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 5:45 PM CDT, 1 hour 40 minutes earlier. Its key messages:

  • Scattered thunderstorms northeast and southeast zones Sunday afternoon and evening. Some storms may be severe, with hail the primary risk.
  • Dry and seasonably warm Monday afternoon.
  • Showers and thunderstorms are expected to return Tuesday night through Wednesday with the next trough and cold front. Cooler temperatures Wednesday afternoon in the 70s.
Area forecast discussion, Sep 14, 5:45 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
545 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Scattered thunderstorms northeast and southeast zones Sunday
  afternoon and evening. Some storms may be severe, with hail
  the primary risk.

- Dry and seasonably warm Monday afternoon.

- Showers and thunderstorms are expected to return Tuesday night
  through Wednesday with the next trough and cold front. Cooler
  temperatures Wednesday afternoon in the 70s.

&&

.DISCUSSION...
Issued at 200 PM CDT Sun Sep 14 2025

Midlevel trough axis was arriving in SW KS as of midday. Clouds
and rain showers associated with the warm conveyor belt were
slowly exiting the eastern counties. Mesoanalysis showed
instability growing across SW KS, as full insolation interacts
with cool midlevel temperatures to -12C at 500 mb. Scattered
thunderstorms will redevelop after 4 pm, with model consensus
suggesting coverage will be favored across the northeast and
southeast zones. CAPE near/exceeding 2000 J/kg is expected by
peak heating, with shear within the arriving trough sufficient
for organized multicell/marginal supercell modes. Hail 1-1.5
inches in diameter will be the primary risk from any
thunderstorm this afternoon/evening. In particular, areas to
watch for the most robust development will be along the I-70
corridor, where flow and shear will be modestly improved to
support a brief weak tornado/landspout risk, and southeast of
DDC including the Red Hills, where SPC added 15% hail/wind
probability at 1630z. Elsewhere, with more W/SWly boundary layer
flow, most other zones are expected to remain dry.

Subsidence takes over quickly after midnight behind the
departing trough axis, with a mostly clear sky sunrise Monday,
with temperatures in the 50s west, 60s east. Monday promises to
be dry for all of SW KS, with no forcing beneath quiet zonal
midlevel flow. Afternoon temperatures will be very near mid
September normals, in the mid 80s. Daylight Tuesday will also
feature more of the same, dry and seasonably warm in the
afternoon, in the upper 80s. The next positively tilted trough
is forecast to organize over the central/northern Rockies
Tuesday, but most locations will be dry through 7 pm Tuesday.

Model guidance agrees forcing for ascent will increase Tuesday
night through Wednesday, as the next trough spreads southeast
into Kansas. Within this time window, models disagree when rain
and storms will be most widespread, with NBM and 12z ECMWF
currently suggesting early Wednesday morning (pops in likely
category). Still, at least scattered showers and thunderstorms
are probable all day Wednesday, as lift ahead of the approaching
trough axis increases, and the associated cold front boundary
arrives acting as a trigger. Pops will probably be raised to the
likely category for Wednesday on later forecast updates; did
notice NBM pops did trend upward Wednesday afternoon/evening on
the latest run. Typical of late summer, shear and instability
will be modest at best, but certainly some strong to marginally
severe storms are possible both Tuesday and Wednesday evenings.
Primary concern will be locally heavy rainfall once again, as
this wet summer continues. Clouds and cool advection behind the
cold front will also lower temperatures Wednesday, reduced to
the 70s.

Thursday and Friday are expected to be dry, as a subsident
regime prevails. As a closed midlevel cyclone sinks southeast
through the northern plains, NWly flow will be maintained,
preventing the return of any heat. Pleasant afternoon
temperatures in the upper 70s and lower 80s expected Thursday
and Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 543 PM CDT Sun Sep 14 2025

VFR is expected to be the dominant flight conditions through the
period. DDC, LBL, and GCK are forecast to have mostly clear skies
and light (5-10 KTs) south/VRB wind. HYS is still ahead of the cold
front so could see stronger wind gusts up to 30 KTs and VCSH early
in the period in the TEMPO group before joining the other terminals
in VFR with ideal flying conditions.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...KBJ
Hazardous weather outlook, Sep 14, 3:25 AM CDT, 16 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
325 AM CDT Sun Sep 14 2025

KSZ030-031-043>046-061>066-074>081-084>090-150830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
325 AM CDT Sun Sep 14 2025 /225 AM MDT Sun Sep 14 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered afternoon thunderstorms will be possible east of highway
83. A few of the stronger storms after 3pm may be capable of
producing quarter size hail or larger and wind gusts to 60 mph.
North of a Dighton to Larned line an isolated tornado can not be
ruled out late today or early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3pm north of a Dighton to
Larned line.

In the hours before

Special weather statement, Sep 14, 3:52 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
352 PM CDT Sun Sep 14 2025

KSZ090-142130-
Barber KS-
352 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARBER COUNTY THROUGH
430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Aetna, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Barber
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3726 9835 3704 9900 3720 9899 3747 9880
      3745 9850 3740 9846 3739 9846 3738 9845
TIME...MOT...LOC 2052Z 222DEG 34KT 3717 9887

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Sep 14, 4:38 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT Sun Sep 14 2025

KSZ081-090-142215-
Pratt KS-Barber KS-
438 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES THROUGH 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Isabel around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3719 9868 3728 9882 3764 9856 3762 9847
      3739 9846 3738 9835 3738 9836
TIME...MOT...LOC 2138Z 220DEG 34KT 3733 9863

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Sep 14, 4:58 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Sun Sep 14 2025

KSZ043-142230-
Scott KS-
458 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCOTT COUNTY THROUGH 530
PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Modoc, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Scott City around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3844 10111 3852 10110 3860 10085 3841 10085
TIME...MOT...LOC 2158Z 259DEG 16KT 3848 10105

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Special weather statement, Sep 14, 5:56 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
556 PM CDT Sun Sep 14 2025

KSZ031-142330-
Ellis KS-
556 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELLIS COUNTY THROUGH 630
PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hays, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Catherine around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 9904 3878 9925 3888 9945 3913 9930
      3913 9904
TIME...MOT...LOC 2256Z 210DEG 23KT 3890 9930

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Special weather statement, Sep 14, 6:15 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT Sun Sep 14 2025

KSZ080-089-142345-
Kiowa KS-Comanche KS-
615 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KIOWA AND NORTHWESTERN
COMANCHE COUNTIES THROUGH 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Coldwater, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southern Kiowa and
northwestern Comanche Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 9938 3731 9955 3732 9955 3758 9943
      3749 9905
TIME...MOT...LOC 2315Z 217DEG 25KT 3736 9944

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Special weather statement, Sep 14, 6:41 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Sun Sep 14 2025

KSZ030-150015-
Trego KS-
641 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Voda around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 9980 3898 10015 3913 10015 3913 9981
TIME...MOT...LOC 2340Z 253DEG 20KT 3908 10009

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:10 PM CDTSpecial Weather StatementDDCEllis50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.